Fiona Kirby, a nurse from Kilbeggan, Co Westmeath, has brought proceedings seeking orders requiring the authority to withdraw the HPV vaccine. Ms Kirby claims her daughter suffered “horrendous” adverse consequences after being given it. The vaccine, known by its trade name Gardasil, has been offered to school girls since May 2010.
A support group called R.E.G.R.E.T. (Reaction and Effects of Gardasil Resulting in Extreme Trauma) is supporting Ms Kirby’s action and some members protested outside the Four Courts when the case was briefly mentioned yesterday.
Lawyers for the authority asked Mr Justice Tony O’Connor to fix March 15 to hear its application to have the case dismissed. The judge adjourned the matter to that date.
A supporter told the court they were taking legal and medical advice and hoped to bring a report from a US- based neurologist when the case comes to hearing.
The authority denies the claims and also pleads it is not the appropriate defendant because the European Commission is the only authority with power to revoke Gardasil’s EU marketing authorisation.
On January 12, the commission made a final and binding decision, following a review of HPV vaccines, to maintain Gardasil’s marketing authorisation, the authority says.
Any legal challenge would have to be brought before the European Court of Justice in Luxembourg, it says.
Ms Kirby, representing herself, has claimed, within 24 hours of receiving the vaccine in October 2011 her 11-year old daughter presented with severe flu-like symptoms and those reappeared after the child got her second vaccine shot.
Ms Kirby said she did not allow her daughter get a third shot. Her daughter became extremely fatigued, suffered severe nausea causing weight loss and muscle wastage, she said.
She also missed days at school and in March 2012 was hospitalised with bilateral pneumonia and was on antibiotics for six weeks, she said. She thought her daughter’s problems were an isolated case but there are other girls in the country suffering “similar continuous life changing health problems” after receiving the vaccine, she claimed.